Florida, 2001

Dense Fog in Florida, February 26, 2001

February 26, 2001 · NWS MFL · 1 event in 1 county or zone

A 140-foot ferry boat collided with a 23-foot fishing boat in the Gulf of Mexico about 12 miles west of Marco Island. The collision took place in dense sea fog with visibility less than 100 yards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A 140-foot ferry boat collided with a 23-foot fishing boat in the Gulf of Mexico about 12 miles west of Marco Island. The collision took place in dense sea fog with visibility less than 100 yards. The fishing boat was sunk , drowning a 40-year old male. Another man on the fishing boat was seriously injured and a third suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 26, 3:00 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Feb 26, 3:00 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
300 AM EST MON FEB 26 2001

COLD FRONT HAS MOVED ABOUT AS MODELED BY THE AVIATION.  SO THROUGH
TUESDAY EVERYTHING IS BASED ON THE SURFACE RIDGE MOVING SLOWLY SOUTH
AND WEAKENING.  WE NOW HAVE ENOUGH LOW LEVEL MOISTURE FOR SHOWERS.
WITH TODAYS RIDGE POSITION THE SHOWER CHANCE WILL REMAIN INLAND.
YESTERDAYS RADAR COVERAGE WAS ON THE ORDER OF 1 TO 2 PERCENT OF THE
INTERIOR ZONES AND THESE LOW PROBABLITIES WILL CONTINUE TO EXIST
UNTIL WE CAN INCREASE OUR DEEP MOISTURE.  TEMPERATURES WILL REMAIN
MOSTLY UNCHANGED.

IN THE MARINE WE ALSO HAVE LITTLE TO BE CONCERNED WITH AS THE RIDGE
LINE MOVES OVER AND THEN SOUTH OF US BY THE END OF THE WEEK.  WINDS
WILL REMAIN BASICALLY GOOD FOR BOATING AS THEY BECOME MORE SOUTH AND
SOUTHWEST WITH TIME.

IN THE EXTENDED THERE IS NOW A CHANCE THAT NEAR THE END OF THE
PERIOD WE WILL FINALLY HAVE ENOUGH MOISTURE MOVE UP FROM THE SOUTH
THAT WE CAN EXPECT A FEW MORE SHOWERS TO DEVELOP.  WITH THE SURFACE
RIDGE TO OUR SOUTH THIS WOULD FAVOR AFTERNOON ACTIVITY OVER THE
INTERIOR AND EASTERN ZONES.  UPPER TROUGH OVER EASTERN PACIFIC AND
CENTRAL AMERICA SHOULD HELP INCREASE THE MOISTURE FOR ONE OF THE
UPPER WAVES IN THE SOUTHERN FLOW TO PICK UP AND BRING OVER THE
PENINSULA.  WHETHER THIS IS STRONG ENOUGH TO PRODUCE THE SURFACE LOW
AS SHOWN IN THE MRF DOESNT MATTER IT STILL MEANS A BETTER CHANCE OF
RAIN BY SUNDAY.

MIA BB 084/070 083/070 083 -0-0
PBI BB 083/068 082/068 084 -0-0

.MIA...NONE.

In the hours before

Special weather statement, Feb 26, 5:30 AM EST, 2 hours 36 minutes before
FLZ063-066>075-262300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EST MON FEB 26 2001

...SLIGHT CHANCE OF RIP CURRENTS ALONG THE SOUTHEAST COAST TODAY...

EAST WINDS OF 10 TO 15 KNOTS ALONG FLORIDA'S SOUTHEAST COAST WILL
RESULT IN A SLIGHT CHANCE OF RIP CURRENTS TODAY ALONG THE BEACHES OF
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED...AND SPOTTER ACTJIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Coastal Collier

When
February 26, 8:06 AM EST
Where
Coastal Collier forecast zone
Reported by
NEWSPAPER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229249.